North Dakota, 2023

Funnel Cloud in North Dakota, September 24, 2023

September 24, 2023 · NWS BIS · 1 event in 1 county or zone

An upper level low passed through southeast North Dakota, with some rain showers moving along the back side of the low. One shower produced a funnel cloud in Logan County, southeast of Gackle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An upper level low passed through southeast North Dakota, with some rain showers moving along the back side of the low. One shower produced a funnel cloud in Logan County, southeast of Gackle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 24, 11:37 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 24, 11:37 AM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
1237 PM CDT Sun Sep 24 2023

.UPDATE...
Issued at 1235 PM CDT Sun Sep 24 2023

Showers continue to be found across central and eastern portions
of the state, while low clouds linger in the west. The next bands
of precipitation are expected to develop this afternoon in the
central, which is starting to trend this way on radar. Made some
minor PoP updates to account for the latest trends. Perhaps some
thunderstorms are still possible in the east this afternoon and
evening given weak instability. The threat for severe weather
remains low. Patchy morning fog has dissipated early this
afternoon. With low clouds lingering, or perhaps even some
clearing and calming winds, tonight patchy fog may return. Added
this in for western and northern areas tonight into Monday morning
for the time being.

UPDATE Issued at 1000 AM CDT Sun Sep 24 2023

Upper low slowly moving across the area still looks to provide
rain showers and a few thunderstorms today, mainly in central and
eastern portions. Coverage right now is more scattered than
widespread. Made a few PoP adjustments to account for recent radar
trends. Low clouds and patchy fog look to be found to many areas
not receiving rain. The more dense fog has lifted for the time
being. Left in patchy fog mention through the morning to account
for some continued lower visibility in-between rain showers or
associated with lingering low clouds.

UPDATE Issued at 645 AM CDT Sun Sep 24 2023

Rain showers continue to wrap through the area. Forecast remains
in good shape with minimal changes needed.

&&

.SHORT TERM...(Today and Tonight)
Issued at 422 AM CDT Sun Sep 24 2023

Current surface analysis places low over southeast North Dakota,
with high over the Northern Rockies. Upper level analysis places
low over northeast South Dakota, with ridge building into central
Montana. Rain showers continue to wrap around the upper low,
passing through eastern and central North Dakota. Where rain is
not ongoing, patches of fog have developed.

For today, upper low meanders to the northeast into southeast
North Dakota and western Minnesota. This will bring continued
periods of showers to central North Dakota into the James River
Valley. In the meantime, aforementioned central Montana ridge
builds easterly into eastern Montana, which will end up gradually
shutting down any rain showers over much of western North Dakota,
especially towards the border.

For tonight, low meanders slightly east, but ridging will continue
to build to our west. This will bring an end to precipitation
chances from west to east over the area.

.LONG TERM...(Monday through Saturday)
Issued at 422 AM CDT Sun Sep 24 2023

Upper ridge will keep dry conditions over our area into mid-week
along with a modest warming trend. Upper flow then switches
southwest and becomes more active for the second half of the week,
with rain chances starting to return.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1235 PM CDT Sun Sep 24 2023

Rain showers and lingering low clouds could bring some MVFR to IFR
conditions through tonight, improving Monday morning. Rain
showers will generally linger from KMOT to KBIS and eastward today
through tonight. Periods of MVFR to perhaps some IFR will be
possible with these showers. Meanwhile, low clouds look to linger
across the west today also bringing MVFR ceilings. Tonight into
Monday morning, precipitation becomes more isolated across the
area. Low clouds and perhaps some patchy fog may be found tonight
into Monday morning. Conditions then look to improve later Monday
morning. Confidence was not high enough to place fog in the TAFs,
although was high enough for some lingering lower clouds through
tonight improving from west to east Monday morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Anglin
SHORT TERM...JJS
LONG TERM...JJS
AVIATION...Anglin
Hazardous weather outlook, Sep 24, 1:13 PM CST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
213 PM CDT Sun Sep 24 2023

NDZ001>005-009>012-017>021-031>034-040>045-251915-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-
Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
213 PM CDT Sun Sep 24 2023 /113 PM MDT Sun Sep 24 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ013-022-023-025-035>037-046>048-050-051-251915-
Pierce-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-
Logan-La Moure-McIntosh-Dickey-
213 PM CDT Sun Sep 24 2023

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible through this evening. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Sep 24, 10:08 AM CST, 3 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1108 AM CDT Sun Sep 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     Rain             10 ENE Napoleon         46.55N 99.56W
09/24/2023  M1.40 inch       Logan              ND   Public

            24 hour total. ARB Observer.

&&

RK
Local storm report, Sep 24, 1:46 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
246 PM CDT Sun Sep 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             1 NW Bismarck           46.81N 100.79W
09/24/2023  M1.11 inch       Burleigh           ND   Cocorahs

            24 Hour Total.

&&

RK

The radar

The Bismarck radar (KBIS), 131 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Logan

When
September 24, 1:46 PM CST to 1:48 PM CST
Where
Logan County, 5.03 mi SE of Gackle
Reported by
Public
Coordinates
46.570, -99.070

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141300.